Dr. Francisco Gonzalez Otero
Hospital de Clínicas Caracas
Libro Online de Dermatología Pediátrica.
Una contribución de dermatologiapediatrica.net.
Le responderemos tan pronto sea posible, leemos todos los correos recibidos.
Toxic Epidermal Necrolysis/Stevens–Johnson Syndrome
Jeffrey P. Callen (ICD-9 695.1)
Symptoms and Signs
Toxic epidermal necrolysis (TEN) and Stevens–Johnson syndrome (SJS) are two terms that describe the clinical spectrum of a severe, life-threatening, blistering disorder of the skin and mucous membranes. Historically, more extensive skin loss (greater than 30% of body surface) is labeled TEN, whereas SJS is usually associated with less than 10% of body surface skin loss (see Chapter 16). In TEN/SJS, there is often a 1- to 3-day prodrome period of fever, conjunctivitis, pharyngitis, or pruritus. Frank skin pain and tenderness constitute an ominous sign. Mucosal surfaces of the mouth, eyes, genitalia, and anus are affected early in the disease (Fig. 31-1). Shortly thereafter, the patient develops widespread bullae that are easily ruptured; target lesions may also be seen (Fig. 31-2). The bullae can be extended laterally when pressed down upon, or the skin may tear when it is rubbed (Nikolsky's sign). TEN/SJS may progress dramatically to sheets of skin loss (Fig. 31-3).
Fluid and electrolyte balance, poor thermoregulation, and bacterial infections may result from the skin loss. Skin healing occurs with dyspigmentation but minimal, if any, scarring. Ocular involvement can result in blindness.
TEN and SJS are rare disorders and almost always are a manifestation of an adverse drug reaction. The most common offending drugs are antibiotics (sulfonamides, penicillins, cephalosporins), anticonvulsants (phenytoin, phenobarbital, carbamazepine), nonsteroidal anti-inflammatory agents, and allopurinol. Many other drugs have been implicated, including systemic corticosteroids. TEN/SJS occurs more commonly in human immunodeficiency virus (HIV)-infected individuals or in those on any immunosuppressive or cytotoxic therapy.
TEN and SJS are distinctive and dramatic once they are manifest fully. Early in their evolution, they may be confused with erythema multiforme, paraneoplastic pemphigus, or a morbilliform drug eruption. Other blistering diseases, specifically drug-induced linear immunoglobulin A (IgA) bullous dermatosis, must also be considered, particularly if there is an atypical presentation. Staphylococcal scalded skin syndrome, which occurs most often in children, is more superficial and can be distinguished on skin biopsy.
How to Make The Diagnosis
Punch biopsy can help confirm the clinical diagnosis of TEN/SJS. Immunofluorescence microscopy will aid in the distinction from other blistering diseases.
TEN and SJS are usually drug-related, and suspect drugs should be stopped. Patients should be admitted to a burn unit or an intensive care unit with experience in caring for such patients. Careful attention to infection and fluid and electrolyte balance are necessary. Many approaches to dressing and cleansing have been championed in the literature. However, none has been tested in a scientific manner or adequately compared. Ophthalmologic examination and early intervention may prevent scarring and blindness.
Drug treatment is controversial. Most authorities in the United States consider corticosteroids to be contraindicated, and if they are to be useful, then they must be given in high doses; methylprednisone, 2 mg/kg per day intravenously the first 24 to 48 hours. Cytotoxic or immunosuppressive therapies are unproven. Plasmapheresis has also been suggested as part of early management. Intravenous immunoglobulin (IVIg), 0.75 g/kg per day for 4 to 5 days, has recently been demonstrated to result in rapid control and speedy healing in most studies conducted in the United States; however studies from Europe suggest that patients treated with IVIg fare less well than those treated with corticosteroids.
Mortality is 30% overall, but higher in elderly patients with multiple preexisting medical conditions. In patients who do survive there is a high rate of ocular complications, even when aggressive therapies have been utilized.